Alert archive / Nevada / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Las Vegas, NV

April 20, 2022Clark County, Lincoln County, Nevada; Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at Apr 20, 2022, 2:24 PM PDT for Clark County, Lincoln County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Apr 21, 2022, 11:00 AM PDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2022, 2:24 PM PDT (21:24 UTC)
In effect from
Apr 21, 2022, 11:00 AM PDT
Expired
Apr 21, 2022, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 12:10 PM PDTNON-TSTM WND GST 906 Ne Mt. Charleston, NVMESONET STATION NV015 ANGEL PEAK RECORDED A PEAK WIND GUST OF 90 MPH AT 1620.
Apr 21, 5:50 PM PDTNON-TSTM WND GST 6010 Ne Mt. Charleston, NVMESONET STATION NV040 SHOEMAKER RECORDED A PEAK WIND GUST OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS85 KVEF 202124
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
224 PM PDT Wed Apr 20 2022

AZZ101-102-CAZ229-NVZ465-466-211200-
/O.UPG.KVEF.FW.A.0002.220421T1800Z-220422T0300Z/
/O.NEW.KVEF.FW.W.0003.220421T1800Z-220422T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
224 PM PDT Wed Apr 20 2022 /224 PM MST Wed Apr 20 2022/

...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 8 PM
PDT /8 PM MST/ THURSDAY FOR STRONG WINDS AND LOW HUMIDITY...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT /11 AM MST/ to 8 PM
PDT /8 PM MST/ Thursday. The Fire Weather Watch is no longer in
effect. 

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  California...Fire weather zone 229. In Nevada...Fire weather 
  zones 465 and 466. 

* TIMING...Late Thursday morning through Thursday evening.

* WIND...Southwest winds of 20 to 30 mph with gusts up to 40 mph
  will be possible in the warned area. 

* HUMIDITY...Afternoon humidity values of 5 to 15 percent.

* IMPACTS...With dry fuels, enhanced winds and low afternoon RH,
  any fires that develop will likely spread quickly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
3 follow-up statements
720 
WWUS85 KVEF 211110
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
410 AM PDT Thu Apr 21 2022

AZZ101-102-CAZ229-NVZ465-466-211800-
/O.CON.KVEF.FW.W.0003.220421T1800Z-220422T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
410 AM PDT Thu Apr 21 2022 /410 AM MST Thu Apr 21 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  California...Fire weather zone 229. In Nevada...Fire weather 
  zones 465 and 466. 

* TIMING...11AM this morning through 8PM tonight.

* WIND...Southwest winds of 20 to 30 mph with gusts over 40 mph 
  will be possible in the warned area. 

* HUMIDITY...Afternoon humidity values of 5 to 15 percent.

* IMPACTS...With dry fuels, enhanced winds and low afternoon 
  RH, any fires that develop will likely spread quickly. 
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
470 
WWUS85 KVEF 211748
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1048 AM PDT Thu Apr 21 2022

AZZ101-102-CAZ229-NVZ465-466-220300-
/O.CON.KVEF.FW.W.0003.220421T1800Z-220422T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
1048 AM PDT Thu Apr 21 2022 /1048 AM MST Thu Apr 21 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  California...Fire weather zone 229. In Nevada...Fire weather 
  zones 465 and 466. 

* TIMING...11AM this morning through 8PM tonight.

* WIND...Southwest winds of 20 to 30 mph with gusts over 40 mph 
  will be possible in the warned area.

* HUMIDITY...Afternoon humidity values of 5 to 15 percent.

* IMPACTS...With dry fuels, enhanced winds and low afternoon 
  RH, any fires that develop will likely spread quickly. 
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
683 
WWUS85 KVEF 220256
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
756 PM PDT Thu Apr 21 2022

AZZ101-102-CAZ229-NVZ465-466-220400-
/O.EXP.KVEF.FW.W.0003.000000T0000Z-220422T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
756 PM PDT Thu Apr 21 2022 /756 PM MST Thu Apr 21 2022/

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY...

Relative humidity values will continue to recover above 20 percent the
rest of the evening and overnight. Elevated fire weather
conditions will persist as gusty winds over 35 mph will be common
across parts of southern Nevada and northwest Arizona much of 
tonight.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Apr 20, 1:07 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 20, 1:07 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
107 PM PDT Wed Apr 20 2022

.SYNOPSIS...An active synoptic pattern this week will lead to
windy conditions through the rest of week. Temperatures will cool
off in response to a storm system Thursday and Friday and
gradually warm up heading into early next week. This next system
could also bring late season, high elevation snowfall and valley
rainfall but accumulations are still expected to be minor. &&

.SHORT TERM...through Friday.

Breezy to gusty winds will develop later this afternoon and evening
as the next weather system begins to dig into the region. As this
system continues to dig into SoCal and the Desert Southwest, winds
will increase Thursday. Strongest winds are expected across and just
north of the I-15 corridor with gusts around 30-45 mph. Latest hires
indicating marginal Wind Advisory criteria across the Las Vegas
Valley, but if winds increase a bit they end up needing to be added
to the current wind headlines. The belt of gusty southwest winds
will shift southeast overnight Thursday as the trough digs south and
east. Winds will shift to the north behind a cold front which will
move through the region Friday. Currently, the northerly winds don't
look to be as potent as the pre-frontal winds, resulting in
northerly gusts of 20-30 mph.

In addition to winds, moisture associated with a weak AR will be
available for showers to develop mainly under the low center and
along the frontal boundary Friday. The latest hires, which only goes
through 12Z Friday, indicates the bulk of the precip will be
intercepted by the Sierra with light precipitation expected
elsewhere. The latest WPC QPF forecast decreased a fair amount from
the previous forecast, basically eliminating any Winter Headline
concerns along the Sierra. Given the synoptic set-up, precip.
enhancement is still possible with heavier showers and thunderstorms
that develop; thunder is possible Friday late morning/afternoon near
the low center. As the low center quickly ejects eastward by Friday
afternoon, precip. chances decrease from west to east through the
day Friday.

Temperatures will be coolest Friday under mostly cloudy skies and
cooler air advection behind the front.

.LONG TERM...Saturday through Wednesday.

Saturday looks to be a fairly tranquil day behind the long wave
trough as it pulls away across the Four Corners and Rockies toward
the central states. Some northerly winds can be expected but speeds
should be somewhat subdued with sustained winds generally 10-15 mph
and gusts 25 mph or less for most of the region. Model ensembles are
in good agreement at indicating a strong ridge building over the
western states Sunday and Monday then transitioning into a zonal or
slight southwest flow ahead of a broad Pacific trough approaching
the West Coast Tuesday/Wednesday. This pattern will support a
significant warming trend Sunday through Tuesday with high temps
climbing 5-7 degrees each day Monday and Tuesday and breezy
southwest winds Tuesday afternoon to top out in the 90s across the
desert zones. Temps don't look like they will change much going into
Wednesday but the approaching trough could lead to increasing winds
depending on how quickly it moves inland.
&&

.FIRE WEATHER...A Fire Weather Watch remains for Thursday afternoon
across much of Clark County, the Colorado River Valley, and
northwest Arizona. The upcoming storm system will enhance surface
winds out of the southwest Thursday morning and by the time RH
values reach their minimums in the afternoon, about a 6-8 hour
period of critical OR near-critical thresholds looks likely for
desert valleys especially. SPC has highlighted elevated fire
weather conditions across these areas as well. Area fuels in the
watch area are cured for burning per fuel specialist guidance and
automated ERC values. After 03Z Friday, winds may stay elevated,
but RH values should be increasing and stay above critical
thresholds through Friday. In fact, light wetting rains are
possible for parts of Clark and Mohave counties Friday. &&

.AVIATION...For Harry Reid...Winds are expected to remain less than
8 kts through early afternoon. Southwest winds are then expected to
increase to around 15-25kts after 21Z and continue through about 04Z
before diminishing to 8kts or less. There could be some localized
areas of blowing dust reducing visibility at times this afternoon.
FEW high clouds will continue to stream over the area.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty west winds will continue at KDAG today with
westerly winds 25-35kts into this evening. There could be some
localized areas of blowing dust reducing visibility at times this
afternoon. Elsewhere, look for south to southwest winds increase
during the afternoon with speeds generally between 20-25kts. FEW-SCT
high clouds at times through the day.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Peters
LONG TERM...Adair
FIRE WEATHER...TB3
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:30 AM PDTFire Weather WatchVEFClark, Lincoln11 hr
Apr 20, 3:36 AM PDTWind AdvisoryVEFClark, Esmeralda, Lincoln, Nye61 hr

Nearby

Red Flag Warnings in Nevada, 2022Red Flag Warnings in Arizona, 2022Red Flag Warnings in California, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.